FDA Steps Up Warning for Montelukast for Risk of Mental Health Side Effects

March 5, 2020

The FDA now requires a boxed warning for montelukast (Singulair) due to the risk of neuropsychiatric events associated with the drug.

The FDA said Wednesday it will now require a boxed warning—the agency’s most prominent—for montelukast (Singulair) to make sure healthcare providers are aware of the risk of severe mental health side effects, including thoughts of suicide, associated with the allergy and asthma drug.

The warning advises healthcare providers to avoid prescribing the drug for patients with mild asthma and allergy symptoms. Patients prescribed montelukast will also receive a new Medication Guide.

In a Drug Safety Communication issued today, the FDA cites concerns of “serious mental health side effects” for montelukast, adding risks may include suicidal thoughts or actions. Although the drug’s prescribing information, updated in 2008, already includes warnings about mental health side effects, “many healthcare professionals and patients/caregivers are not aware of the risk.”

The decision was made after a review of existing information and a panel last fall of outside experts. The drug was first approved in 1998 and since then data on adverse events have been collected via the FDA Adverse Event Reporting System and observational studies.

In a study, the FDA identified 82 cases of completed suicide associated with montelukast. Many cases reported the development of concomitant neuropsychiatric symptoms prior to the event.

“The incidence of neuropsychiatric events associated with montelukast is unknown, but some reports are serious, and many patients and health care professionals are not fully aware of these risks,” said Sally Seymour, MD, the director of the Division of Pulmonary, Allergy, and Rheumatology Products at the FDA’s Center for Drug Evaluation and Research.

Risks associated with the drug may outweigh the benefits for some patients, particularly when symptoms are mild, then FDA said.

Those taking montelukast who exhibit mood changing behaviors should immediately report symptoms to a healthcare provider. These can include bad or vivid dreams, depression, disorientation or confusion, feeling anxious, hallucinations, irritability, restlessness, stuttering, and uncontrolled muscle movements.